An Optimal Three-Way Stable and Monotonic Spectrum of Bounds on Quantiles: A Spectrum of Coherent Measures of Financial Risk and Economic Inequality
Iosif Pinelis ()
Additional contact information
Iosif Pinelis: Department of Mathematical Sciences, Michigan Technological University, 1400 Townsend Drive, Houghton, MI 49931, USA
Risks, 2014, vol. 2, issue 3, 1-44
A spectrum of upper bounds ( Q α ( X ; p) α ε[0 , ∞] on the (largest) (1-p)-quantile Q ( X ; p ) of an arbitrary random variable X is introduced and shown to be stable and monotonic in α , p , and X , with Q 0 ( X ;p) = Q ( X ; p ). If p is small enough and the distribution of X is regular enough, then Q α (X ; p) is rather close to Q ( X ; p ). Moreover, these quantile bounds are coherent measures of risk. Furthermore, Q α (X ; p ) is the optimal value in a certain minimization problem, the minimizers in which are described in detail. This allows of a comparatively easy incorporation of these bounds into more specialized optimization problems. In finance, Q 0 ( X ; p ) and Q 1 ( X ; p ) are known as the value at risk (VaR) and the conditional value at risk (CVaR). The bounds Q α (X ; p ) can also be used as measures of economic inequality. The spectrum parameter α plays the role of an index of sensitivity to risk. The problems of the effective computation of the bounds are considered. Various other related results are obtained.
Keywords: quantile bounds; coherent measures of risk; sensitivity to risk; measures of economic inequality; value at risk (VaR); conditional value at risk (CVaR); stochastic dominance; stochastic orders (search for similar items in EconPapers)
JEL-codes: C G0 G1 G2 G3 M2 M4 K2 (search for similar items in EconPapers)
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (2) Track citations by RSS feed
Downloads: (external link)
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
Persistent link: https://EconPapers.repec.org/RePEc:gam:jrisks:v:2:y:2014:i:3:p:349-392:d:40522
Access Statistics for this article
Risks is currently edited by Prof. Dr. J. David Cummins
More articles in Risks from MDPI, Open Access Journal
Bibliographic data for series maintained by XML Conversion Team ().